Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viracept vs. Sustiva
Sep 15, 2000

I have been on a medication regimen of Zerit, 3TC and Viracept for the last three years. This has been very successful (undetectable viral load). I was, though, having problems with diarrhea so my doctor advised me to switch from Viracept to Sustiva. My question to you is if I do start the Sustiva and do not do well on it, can I go back to Viracept without resistance?

Response from Dr. Young

In general, switches from one drug to another are considered safe if the switch are done after successful viral suppression. (I am assuming that you mean that not doing well on sustiva means not tolerating the drug (side effects) and not viral suppression.)

I also make the point with all of my patients to make sure that we have tried all possible methods to address your side effects before switching drugs. In your case, many different things seem to help with Viracept-induced diarrhea: the type of things that you eat with your pills, oat bran products (oat meal, muffins or pills); calcium carbonate (Tums); scheduled dose lomotil or Immodium. I give these a try before abandoning a successful therapy.

-BY

Benjamin Young, M.D., Ph.D.



Previous
False Drug Test?????!!!!!!!
Next
Whats the deal with Sustiva?????

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement